Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Acute Epididymitis. Weakness, tingling and burning sensation in leg. Prescribed with Cipro EQ. Is it a medicinal side-effect?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Was diagnosed with acute Epididymitis and prescribed CIPRO EQ 500mg 2x a day for 10 days. I have been following the doctors orders perfectly and today, Day 5 of the treatment I have leg weakness and a tingling/burning sensation in my legs. I'm concerned this may be a serious side effect and have discontinued the drug as of this evening. The Epididymitis is gone but I am now worried about this disturbing side effect.
Posted Tue, 22 May 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 2 hours later
Thanks for posting your query.
Yes, the neuropathic symptoms you are experiencing are a known sideeffect of the drug ciprofloxacin.It's not a common sideeffect and not necessarily seen in all patients who take the drug. Also it's severity varies from person to person. It can be mild and temporary in some but severe and permanent in others.
There is no specefic treatment for this problem.The medicine should be stopped immediately if such sideeffects occur, which you have already done.
I would advise you to consult your physician again for an alternative antibiotic for the sake of completion of adequate treatment of the epididymitis.Your doctor may assess the need for further antibiotics or conservative management depending on your clinical condition and investigations.
If the neuropathy (tingling numbness) worsens or persists for more than a week, I would advise you consult a neurologist for appropriate symptomatic management with multivitamins and neurotonics as well as for gauging the severity of the problem by thorough examination and tests.
As of now the situation doesn't seem worrisome since you have stopped the medicine and you may wait and watch for resolution of symptoms.
Hope I have answered your query.
Above answer was peer-reviewed by
Follow-up: Acute Epididymitis. Weakness, tingling and burning sensation in leg. Prescribed with Cipro EQ. Is it a medicinal side-effect? 14 hours later
Thank you Dr.

I went to the Emergency Room last night and was diagnosed with NP and Tendonitis related to a sever reaction to CIPRO EQ. The NP is greatly reduced today and is 99% reversed however, the Tendonitis is generally very painful. NSAIDS and Rest were proscribed for the Tendonitis and Doxycycline was prescribed to complete the antibiotic therapy for the underlying Epididymitis.

Thankfully no tendon rupture however, they said it is a possibility if I exert myself physically before it is fully healed. Will time and rest alone be enough to avoid tendon ruputre and heal the Tendonitis problem.

Answered by Dr. Hema Yadav 3 hours later
Thanks for the follow up.
Specifically, one major side effect of Ciprofloxin is tendon rupture, degeneration, damage, and the symptoms of Tendonitis.
Achilles and other tendon ruptures requiring surgical repair, resulting in prolonged disability can occur from quinolone use.
You may experience a snapping or popping sensation in the area of a tendon, note bruising right after an injury in the area of a tendon or are unable to move or bear weight in case of Ciprofloxin induced tendonitis.Rupture of a tendon and/or Cipro Tendonitis can happen within days of taking ciprofloxacin
True Tendonitis is rip and tear damage to a tendon.
'Tendonosis', which basically means that due to lack of blood circulation and nutrition delivery, the outer layers of a tendon begin to die and deteriorate.
Then the dying areas get pulled apart due to the stresses placed on the tendon from muscle contraction.
Somehow, Ciprofloxacin, causes such targeted degeneration of the tendon.How severe it is depends on the dose taken, the individuals body reaction and many such factors.
Healing of such tendonitis may take many weeks to months and care must be taken to prevent tendon rupture by avoiding any stress or pull of the muscle involved.
You may try the following for some relief.
1. Increase your protein intake. You want to get as much building blocks to the tendon. Start on nutritious food like non vegetarian(fish, eggs etc), dairy products, bone broths, and good amount of sprouts, to get your fill of collagen and mineral nutrients that we're all lacking anyway, and that can help our bodies heal tendon damage.
There is a good chance that the side effects of Cipro linger because we get damage, and then don't have good enough nutrition to sufficiently repair the damage. If you think your nutrition is good, it's very safe to say that it can get better.
More protein is not a fix, but it is a factor your body absolutely needs.

2. Do the Ice Massage to decrease local inflammation
This will get waste product out and new blood and nutrition in. Alternate heat and cold application may help for a bigger circulatory effect.however its best to consult your doctor before you try this since he knows exactly the amount of inflammation you have and whether its apropriate for you.
Icing adequately can lower pain levels, but it's not a fix for the cause of your ongoing pain and problem.

3.Remember to regularly follow up with your doctor, who may or may not advise certain supplements like chondroitin sulphate, multivitamins antioxidants,and physiotherapy for faster
relief .This wil depend on the extent and progression in individual case doctor which can be best done by the treating doctor.
Hope this answers you'r query.
Wishing you a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor